Addressing Belantamab Mafodotin-Related Corneal Events in Myeloma is Key to Continuing Treatment

December 6, 2019
Ellie Leick

Special Issues, Emerging MOAs in Multiple Myeloma: Updates From the 17th IMW, Volume 1, Issue 1

Rakesh Popat, MD, discusses the DREAMM-1 trial and how to manage the corneal adverse events that result from belantamab mafodotin treatment in patients with relapsed/refractory myeloma.

Rakesh Popat, MD

Due to the potency of belantamab mafodotin (GSK2857916) in relapsed/ refractory multiple myeloma, as demonstrated in the DREAMM-1 trial, managing the associated corneal events is necessary in order to continue with treatment, explained Rakesh Popat, MD.

“DREAMM-1 was a human clinical trial examining the role of GSK2857916, also known as belantamab mafodotin, for patients with relapsed/refractory myeloma. This is an antibody-drug conjugate [ADC] that targets BCMA and this was the third time that we assessed it in relapsed/refractory myeloma,” said Popat, a consultant hematologist at University College London Hospitals in the United Kingdom. “The most common [toxicities were] thrombocytopenia and corneal events, which [were] manifested by blurring of vision, dry eye, and photophobia.”

The DREAMM-1 trial evaluated the safety, pharmacokinetics, pharmacodynamics, immunogenicity, and clinical activity of belantamab mafodotin in patients with relapsed/refractory multiple myeloma and other advanced BCMA-expressing hematologic malignancies. Previously, results have shown an overall response rate of 60% with 3 complete responses (CRs) and 2 stringent CRs. The median progression-free survival (PFS) was 12 months (95% CI, 3.1—not estimable [NE]), and the median duration of response was 14.3 months (95% CI, 10.6-NE).1

Adverse events associated with belantamab mafodotin can be treated with dexamethasone eye drops. Addressing these adverse events (AEs) allows patients to continue the treatment, even if a pause is needed.

In an interview with OncLive®, Popat discussed the DREAMM-1 trial and how to manage the corneal AEs that result from belantamab mafodotin treatment in patients with relapsed/refractory myeloma.

OncLive: Could you provide an overview of the DREAMM-1 trial and how you address toxicity-related AEs?

Popat: We presented some more detailed data about some of the patients we treated in the DREAMM-1 clinical trial. The reason for doing that is the data that are already available from DREAMM-1 are limited, mainly because of the nature of the clinical trial and the data that were collected.

We’re trying to help oncologists who may want to use belantamab mafodotin when it becomes available or in clinical trials to understand the AEs and the best way to manage them and [to know more about] the duration of responses. We have followed up our patients for 32 months now, which is longer than what has been reported in clinical trials. We have treated 5 patients in this case series at the recommended dose. All our patients responded to the treatment, and all achieved a CR or greater. The 5 patients had a median PFS of 17 months, which shows that patients are doing quite well on this study. Additionally, DREAMM-1 has a fixed duration of treatment, meaning that patients were allowed to receive only 16 doses and we started seeing the emergence of the treatment-free interval (TFI).

Typically in relapsed/refractory myeloma, patients are on continuous treatment. They experience a relapse and go into a third and subsequent treatments. In this trial, patients receive 16 doses of treatment and then stop.

We’re seeing a median TFI of 17 months with this agent, which is not what you would expect. You expect patients to have a relapse pretty quickly. I have 2 patients we have followed up for 32 months, and they haven’t experienced a relapse. They are enjoying a TFI for almost 2 years now. That is unusual in a heavily pretreated population and gives you some insight into how potent this drug might be.

When you dose someone with belantamab mafodotin, they start to develop some glaring vision difficulty. At that point, you need to interrupt dosing. An ophthalmologist then increases the dose of topical dexamethasone with close monitoring of antibody prophylaxis in the eyes and closed intraocular pressure monitoring. The eye gets better, and that allows you to re-treat the patient at a lower dose. In that manner, we were able to deliver all 16 doses for patients, and they had very good outcomes. When you have this clearly potent drug, you have to be able to manage the toxicity. As oncologists, we won’t be familiar with managing eye toxicity. Therefore, you need a close liaison and support from an ophthalmology colleague to deliver this drug well.

Is this considered a unique AE?

In terms of the drug that we’re used to dealing with, it’s unique. However, when you look at the literature, other ADCs, such as monomethyl auristatin F (MMAF), target different antigens but have the same payload and cause the same corneal toxicity. You see this across the board with the MMAF-related ADCs, but we haven’t seen it before in this space because this doesn’t exist in myeloma.

How do you hope this study will inform the myeloma field?

We’re trying to understand why this toxicity occurs and how to manage it. I’m trying to show how we dealt with the situation to help educate other clinicians so they can best manage their patients. Clearly, you can get very long and durable responses with belantamab mafodotin. All you need to do is manage this new toxicity. We’re demonstrating the way of doing it by increasing dexamethasone eye drops, having a close liaison with ophthalmology colleagues, and managing high-dose dexamethasone. By looking after your patient, you get the doses in and the patient can do well.

What is the dosing for the dexamethasone eye drops?

You always give prophylaxis with dexamethasone eye drops with this drug anyway. Instead, once the eye starts to experience some changes, we increase [the dosage]. Once we start to see [improvement], then we taper it down slowly. You don’t want to expose the eye to too much dexamethasone because you get raised intraocular pressures and complications. As soon as you see an improvement, you start tapering that dose down, and then you go down to 4 times daily; then you might be able to stop for a bit. Every time you administer the drug, you always have to give the eye drops 4 times daily thereafter.

What should community oncologists know regarding these treatment-related toxicities?

When you see these eye toxicities, you do need to administer dexamethasone eye drops. Sometimes it can take quite some time for the eyes to get better. Some of our patients didn’t drop the doses for 3 months, and patients have still continued to respond. I’m trying to provide reassurance that if you start to see this eye toxicity and you’ve got a really good response, you can potentially afford to wait for the eye to get better, and then you can redose.

Additionally, this corneal toxicity is fully reversible. In all our patients, it completely resolves after a number of months. In our hands, it took 8 months since the last dose [of belantamab mafodotin] for it to completely resolve, but it does get better.